Knowing that you’ll be receiving treatment for advanced breast cancer for much of your life can be an upsetting, especially if you read through long lists of potential side effects and symptoms, imagining what it would be like to get some of or all of them. However, advances in preventing or treating side effects are being made all the time. When undergoing treatment, be sure to remember the following:
You probably won’t have all the side effects or symptoms. When reading long lists of side effects, remember that most of them are experienced by a minority of patients, even though that may not be written on the information sheet.
The goals of treatment for advanced breast cancer are different from the goals of adjuvant (treatment to lower the risk of recurrence) in early breast cancer. If one treatment is causing unpleasant side effects despite efforts to alleviate them, ask if you can take a break from it or try another.
Your healthcare team is there to help manage your symptoms and side effects. Don’t suffer in silence! Tell your doctors and nurses how you’re feeling to get the best possible relief.
You are not alone. Talk to other women who have had similar experiences. They might have found a creative way of coping that your doctor may not know about.
Managing Side Effects of Chemotherapy
- Some types of chemotherapy cause hair loss and some do not. Many women report that the best way to deal with this side effect is to be prepared. Ask your doctor or nurse if the type of chemotherapy you’ll be getting will cause your hair to fall out. If the answer is ‘yes’ then consider getting a shorter haircut even before the hair loss begins. Another way to prepare is to find the type of head covering you feel most comfortable wearing. Whether it is a scarf, hat or wig, the more you prepare for losing your hair the easier it will be when it happens. Also, be kind to yourself and allow yourself the space and time to cope.
Nausea and Vomiting
- Ask your doctor if the type of chemotherapy you’ll be getting is likely to cause nausea and vomiting. If it is, or if you know from past experiences that you are likely to feel nauseous after treatments, there may be newer medications available that were not at the time of your diagnosis.
Pay attention to your body and when you’re feeling best to try and adjust when you’re eating and when you’re getting most of your calories and nutrition. This is important so that you are not trying to force yourself to have a big meal at a time that’s not right for you.
Eat smaller meals more frequently and avoid highly spiced and high-fat foods. If you are at a higher risk for feeling sick, smaller servings can seem more manageable. Reducing the serving size and not allowing your stomach to ever get completely empty may decrease your chance for nausea. Highly spiced and fatty foods increase nausea. Blander foods are better if you’re feeling queasy.
Low Blood Counts
- Chemotherapy treatments can cause the amount of blood cells produced to your body to go down, particularly the white blood cells that are part of the immune system. With lower white blood cell counts, you are at a higher risk for getting infections. For this reason, it is extremely important that you let your doctor or nurse know right away if you develop a fever during chemotherapy treatment. It could be a sign of infection and may require hospitalization for an antibiotic medication.
Cognitive Changes (Chemo Brain)
- Research has shown that chemotherapy can affect how your brain functions, especially short-term memory and concentration. It can also impact processing new information and multi-tasking. Unfortunately, there is not a lot to do to relieve these symptoms. If you are having difficulty concentrating or remembering things, consult your doctor. You are not crazy for feeling this way - there is scientific evidence that you are not imagining these things.
- Neuropathy is pain that occurs when chemotherapy affects the nerves, usually in the hands and feet. It may start with a tingling or numbness and can also develop into ongoing discomfort or pain. If neuropathy becomes a problem, your doctor may suggest a break or to stop chemotherapy. Tell your doctor right away if you feel tingling, numbness or pain in your hands and feet. Early intervention is the key to reducing these side effects and feeling better.
Managing Side Effects of Hormonal Therapy
- Some hormonal therapies cause more hot flashes than others. For pre-menopausal women or anyone experiencing uncomfortable hot flashes, the good news is that recent research and new medications have pointed to effective ways of minimizing this side effect. If you want to stay away from medications, try to avoid spicy foods and saunas and hot baths or showers. Also, exercise regularly and try a deep, slow abdominal breathing technique.
Sexual Side Effects
- Hormonal treatments can cause vaginal dryness and/or discharge and can lower your libido. Ask your doctor about any type of remedy or treatment that may be available. Also, other women going through the same treatment will probably have helpful tips.
One of the symptoms of advanced breast cancer as well as a side effect of some treatments is pain. The most important thing to remember is that you do not have to suffer pain and your healthcare team can help find the best pain management treatment for you.
Many people with cancer are fearful of getting addicted to pain medications or worry that they will not work if they start using them early during the treatment. These are both myths. It is important to manage your pain as untreated pain can lead to fatigue and other symptoms. For many women, it helps to have two different medications - a long-acting pain medicine (ensuring that medicine is in the body all of the time) and a short-acting pain medicine (to give you a boost that will provide fast relief.) There are many options for both types of medications and different types and combinations work best for different people.